Share Facebook
Crohn's Disease Forum » Treatment » 5-ASA/Mesalamine » New user of Mesalamine(What to Expect???)


08-10-2013, 12:52 AM   #1
deep_hazra
 
deep_hazra's Avatar
 
Join Date: Aug 2013
Location: India

My Support Groups:
New user of Mesalamine(What to Expect???)

Hello Everyone,

I had been suffering a lot with GI symptoms like Nausia,Abdominal Pain,Fatigue,Weight Loss & semisolid stool from past 8 years.In this time period I have lost 20 kg weight.The doctors have previously diagnosed with IBS.

However this year I went to a Gastroentrologist in Kolkata,India who found that Vitamin D & Vitamin B12 to be very low.Also a chunk was taken from my Terminal ileum for biopsy & after the results the doctor concluded I have mild crohns.

Now he has put me on Mesalamine Delayed release tablets 400 mg (2 x 3times) daily since 1st August 2014.

Can anyone tell me how much time will the medicine take to work & what r the side effects because since I have been on Mesalamine I am having a lot of fatigue & weakness.Is this side effect normal.

I have had a horrible 8 yrs as all doctors used to diagnose me with IBS & everything was in my head but I always felt I was not being diagnosed properly.This disease has badly affected the quality of my life & I even stated having Depression.

Now that I have been diagnosed properly I am determined to get the disease under remission.Therefore please post ur inputs & help me out.
08-10-2013, 03:37 AM   #2
Grumbletum
Senior Member
 
Grumbletum's Avatar
 
Join Date: Dec 2010
Location: Western Isles, United Kingdom

My Support Groups:
Hello there
I am very glad you have found your way to the forum. You are most welcome :-) I'm also glad you have got some answers after 8 long years. Unfortunately, there are quite a few people on the forum who were misdiagnosed with IBS.
Mesalamine is quite a common first med to be put on, especially in cases where the disease is determined to be mild. I can't really recall any major side effects, but that's because I was put on a steroid first and those have major side effects!
One thing I did find ( on Mesren which is a Mesdalamine derivative ) is that, as warned on the drug leaflet, I did burn a lot easier in the sun so had to stay out of it as much as possible.
I'm not sure if fatigue and weakness are common side effects - they could be caused by the disease itself - but I'm sure there will be some other members along soon who also have experience of the drug.
__________________
Dx Crohn's terminal ileum April 2011
Ileocaecal resection & partial cystectomy Sept 2012
3.5 years happy remission, in mild flare since Feb 2016 with related Portal Vein Thrombosis

Previous: Prednisolone, Mesren, Omeprazole, Infliximab, Azathioprine
Current: Pentasa, Librax, Warfarin
Helen x
08-10-2013, 03:47 AM   #3
lizbeth
Forum Monitor
 
lizbeth's Avatar
 
Join Date: Feb 2013
Location: bushmills, United Kingdom

My Support Groups:
Hello deep_hazra

I've been on the medication since diagnosis 9 months ago and haven't really noticed any side effects, although like Grumbletum I was on steroids too. Overall I don't feel any different than before I started melamine so I would say it hasn't given me any trouble.

I'm sorry that you have gone for 8 years with your symptoms, hopefully now you will begin to get better, good luck and best wishes and a very warm welcome to the crohns forum.
__________________
Lizbeth
08-10-2013, 09:06 AM   #4
prettykitty
Senior Member
 
prettykitty's Avatar
 
Join Date: Apr 2009

My Support Groups:
Hi Deep,

I also have mild disease that was initially thought to be IBS but was determined to be Crohns, based on biopsy of tissue from the terminal ileum. I have now been on Pentasa since April 2009.

It took a couple of weeks before it kicked in. Since you just started the medication on 8/1, I think you're still in the window... do you have a follow-up appointment scheduled with your gastro? If you're still not seeing any improvement in another week or two, you'll want to raise that with your doctor.

I have not experienced any side effects from the Pentasa. Grumbletum mentioned sun sensitivity -- I have not had this issue. Although, I am very fair-skinned and prone to sunburn anyway, so I think it would be hard to tell the difference!

The only thing is the pentasa granules in my stool! I don't know if the formulation you take is similar to pentasa -- pentasa is a capsule full of tiny granules, many of the granules pass all the way through, giving me speckled poo. It was unsettling at first, but as I learned from this forum, it is totally normal!
08-10-2013, 11:00 PM   #5
deep_hazra
 
deep_hazra's Avatar
 
Join Date: Aug 2013
Location: India

My Support Groups:
Thank you everyone for all the inputs....I fell really blessed to have found this forum as Crohns is still a very rare disease in India so there is really no one to share my experience & pain with when it comes to tackling this disease here in India.

Big Hug to everyone....
08-11-2013, 01:21 AM   #6
Samboi
Senior Member
 
Samboi's Avatar
 
Join Date: Jan 2012
Location: Australia

My Support Groups:
Hi Hazra
I had about ten great years of remission taking mesalamine.
So live it up whilst you can!
Hope it works as well for you as it did for me.
Good luck!
__________________
Dx - Crohns Disease - 1992
Ileostomy - Jan 2012, Reversed Aug 2013
Pred works, all else seems to fail
Trying Vedoluzimab - running out of options
Neupogen
Reply

Crohn's Disease Forum » Treatment » 5-ASA/Mesalamine » New user of Mesalamine(What to Expect???)
Thread Tools


All times are GMT -5. The time now is 12:32 AM.
Copyright 2006-2017 Crohnsforum.com